Wyoming, 2015

High Wind in Wyoming, November 18, 2015

November 18, 2015 · NWS UNR · 6 events in 6 counties and zones

A strong cold front moved across the area during the morning and produced very strong northwest winds. Sustained winds of 30 to 50 mph with gusts to 75 mph were measured.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong cold front moved across the area during the morning and produced very strong northwest winds. Sustained winds of 30 to 50 mph with gusts to 75 mph were measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Nov 18, 2:36 AM MST, 4 hours 24 minutes earlier.

Area forecast discussion, Nov 18, 2:36 AM MST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
236 AM MST WED NOV 18 2015

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
ISSUED AT 235 AM MST WED NOV 18 2015

CURRENT SURFACE MAP SHOWS 978MB LOW ACROSS SOUTHERN
SASKATCHEWAN...WITH COLD FRONT MOVING INTO CENTRAL MONTANA.
STRONG UPPER LEVEL SHORTWAVE MOVING INTO THE NORTHERN PLAINS.
6-8MB/3H PRESSURE RISES BEHIND COLD FRONT...WITH 50+ KT WIND GUSTS
OCCURRING ACROSS NORTH CENTRAL MONTANA.

COLD FRONT SWEEPS INTO NORTHEAST WYOMING/NORTHWEST SOUTH DAKOTA
EARLY THIS MORNING...AND THROUGH SOUTH CENTRAL SOUTH DAKOTA BEFORE
18Z. CLASSIC HIGH WIND EVENT TODAY FOR THE FORECAST AREA...WITH
WIND GUSTS EXCEEDING 60 MPH FOR MANY LOCATIONS. GRADIENT RELAXES
SOME TONIGHT...BUT MIXING WILL ALLOW FOR STRONG WINDS TO CONTINUE
ACROSS NORTHWEST SOUTH DAKOTA. WINDS WILL CONTINUE TO DECREASE
THURSDAY AS CORE OF STRONGEST WINDS SHIFTS EAST.

NEXT SHORTWAVE DROPS INTO EASTERN MONTANA THURSDAY NIGHT...WITH
BROAD AREA OF ISENTROPIC LIFT ACROSS NORTHEAST WYOMING INTO
WESTERN SOUTH DAKOTA. THIS COULD BRING SOME LIGHT SNOW THURSDAY
NIGHT.

.LONG TERM...FRIDAY THROUGH TUESDAY
ISSUED AT 235 AM MST WED NOV 18 2015

UPPER WAVE WILL PASS THROUGH THE NORTHERN PLAINS ON
FRIDAY...BRINGING A CHANCE FOR LIGHT SNOW...MAINLY ACROSS NORTHEAST
WYOMING...THE BLACK HILLS...AND SOUTHERN SOUTH DAKOTA. FAR SOUTHERN
SD COULD SEE AN INCH OR TWO OF SNOW BY FRIDAY EVENING. GFS IS
HINTING AT A SECONDARY PUSH OF ENERGY FRIDAY NIGHT. WITH UPPER
DIVERGENCE AND LINGERING MOISTURE...ADDED SOME SLIGHT CHANCE POPS
THEN. PERSISTENT COLD AIR OVER THE NORTHERN PLAINS WILL KEEP HIGHS
ONLY IN THE 30S FOR FRIDAY.

BROAD UPPER RIDGE WILL BUILD OVER THE WESTERN/CENTRAL CONUS THIS
WEEKEND INTO EARLY NEXT WEEK...WITH POSSIBLY A COUPLE SHORTWAVES
PASSING THROUGH DRY. CHILLY TEMPS WILL CONTINUE INTO SATURDAY...BUT
THEN NEAR AVERAGE HIGHS ARE EXPECTED SUNDAY THROUGH TUESDAY...WITH
DRY WEATHER.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 235 AM MST WED NOV 18 2015

A VERY STRONG COLD FRONT WILL BEGIN MOVING THROUGH THE
REGION THIS MORNING...WITH NORTHWEST WINDS OF 35-45KTS WITH GUSTS
AROUND 55KTS. MAINLY VFR CONDITIONS ARE EXPECTED...EXCEPT FOR SOME
MVFR CONDITIONS WITH ANY LIGHT RAIN/SNOW SHOWERS THAT DEVELOP AS
FRONT CROSSES THE AREA TODAY. THE WINDS WILL DECREASE THIS
EVENING...BUT STILL REMAIN FAIRLY WINDY ACROSS THE NORTHERN HALF OF
SD OVERNIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING FROM 7 AM THIS MORNING TO 5 PM MST THIS
     AFTERNOON FOR SDZ024-028-029.

     HIGH WIND WARNING FROM 11 AM MST /NOON CST/ THIS MORNING TO 8 PM
     MST /9 PM CST/ THIS EVENING FOR SDZ044-046-047-049.

     HIGH WIND WARNING FROM 9 AM THIS MORNING TO 8 PM MST THIS
     EVENING FOR SDZ027-030-041>043-074.

     HIGH WIND WARNING FROM 7 AM THIS MORNING TO 8 AM MST THURSDAY
     FOR SDZ001-002-012>014-025-026-031-032-072-073.

WY...HIGH WIND WARNING FROM 7 AM THIS MORNING TO 5 PM MST THIS
     AFTERNOON FOR WYZ057.

     HIGH WIND WARNING FROM 7 AM THIS MORNING TO 8 AM MST THURSDAY
     FOR WYZ071.

     HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR WYZ054>056-
     058.

&&

SHORT TERM...7
LONG TERM...POJORLIE
AVIATION...POJORLIE
Hazardous weather outlook, Nov 18, 2:55 AM MST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
255 AM MST WED NOV 18 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191400-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
255 AM MST WED NOV 18 2015 /355 AM CST WED NOV 18 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...SOUTHWESTERN SOUTH
DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...WEST CENTRAL SOUTH
DAKOTA...NORTHEASTERN WYOMING...AND THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FAST MOVING COLD FRONT WILL CROSS THE AREA THIS
MORNING...BRINGING VERY STRONG WINDS. NORTHWEST WINDS WILL
INCREASE TO 30 TO 45 MPH...WITH GUSTS OF 60 TO 70 MPH. THE WINDS
WILL DECREASE SOME THIS EVENING ACROSS NORTHEAST WYOMING INTO
SOUTHWEST SOUTH DAKOTA...BUT WILL REMAIN STRONG ACROSS NORTHWEST
SOUTH DAKOTA THROUGH TONIGHT.

THE COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY WILL
PUT THE GRASSLAND FIRE DANGER INDEX IN THE EXTREME CATEGORY TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEAK DISTURBANCE WILL MOVE THROUGH THE AREA THURSDAY NIGHT INTO
FRIDAY. THIS MAY BRING AN INCH OR TWO OF SNOW...MAINLY ACROSS
SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Northern Campbell

When
November 18, 7:00 AM MST to 12:00 PM MST
Where
Northern Campbell forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
RAWS
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

High Wind, Western Crook

When
November 18, 8:00 AM MST to 11:00 AM MST
Where
Western Crook forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

High Wind, Weston

When
November 18, 8:30 AM MST to 1:00 PM MST
Where
Weston forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

High Wind, South Campbell

When
November 18, 10:00 AM MST to 1:00 PM MST
Where
South Campbell forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

High Wind, Northeastern Crook

When
November 18, 10:00 AM MST to 2:00 PM MST
Where
Northeastern Crook forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

High Wind, Wyoming Black Hills

When
November 18, 2:00 PM MST to 4:00 PM MST
Where
Wyoming Black Hills forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605287, 605294, 605298, 605290, 605301, 609291.